Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Baltimore/Washington

August 6, 2016Fauquier County, Prince William County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 6, 2016, 2:06 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2016, 2:06 PM EDT (18:06 UTC)
Expired
Aug 6, 2016, 2:45 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:38 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 10:38 AM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Sat Aug 6 2016

.SYNOPSIS...
A cold front will move across the area this afternoon. High
pressure returns for the first part of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front to the west this morning with scattered showers forming
out ahead along a pre-frontal trough. Expecting these showers to
impact mainly near the Mason-Dixon thru the rest of the morning.

Looking ahead to this afternoon, the front is expected to swing
through generally late afternoon into the evening time period.
Cloudy conditions currently noted in the vis satellite over
northern half of the CWA, but already seeing clearing central VA
and southern MD which will lead to plenty of diurnal heating for
the day. Dew points noted in the low to mid 70s as well and with
persistent southerly flow ahead of the front, not anticipating too
much of a drop in the lower level moisture. Should see the clouds
over the northern half start to scatter mid day, but even if they
do linger, still expecting decent instability to develop. Overall
looking at a more higher instability/lower shear day, with the
better shear remaining to the north. The stronger forcing aloft
with the shortwave moving through looks to also stay more to the
north as well. Will continue with scattered showers and
thunderstorms in the forecast for this afternoon, some resulting
in gusty-stronger winds (especially Baltimore metro area). Should
also note that PWats between 1.5-2.0 inches will mean any
thunderstorm will produce brief heavy rainfall. The flow should be
progressive and the activity pulsey/scattered enough to minimize
the flooding threat.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
After the front pushes into central VA the central Shenandoah
Valley will be the only place with evening PoPs...and those would
be ending after midnight. Lows will range from the low 60s in the
Highlands to the mid 70s in lower southern MD. The majority of the
region will drop to the upper 60s.

No problems foreseen for Sunday or Sunday night. Highs in the mid
to upper 80s Sunday...60s almost all of the area Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The work week will begin with a ridge of surface high pressure
progressing across the area while the region remains on the southern
periphery of the upper level shortwave track. Moisture will be
lacking on Monday, so any convection that develops will likely be
terrain-influenced and confined to areas south of US 48.

As the surface high slides east on Tuesday, return flow will begin,
with dewpoints noticeably higher. Even so, there is nothing notable
to spark convection other than terrain and the heat of the day, so
PoPs remain fairly low. Same situation on Wednesday.

Uncertainty increases in the forecast for the second half of the
work week. The upper ridge weakens a bit, which should allow a cold
front to try to move southward across the eastern Great Lakes. It
seems unlikely that it will reach this far south, so we remain hot
and humid. The question for precip development is whether some sort
of moisture connection develops between here and the forecast-to-
meander low down in the Gulf of Mexico. If that happens, as the GFS
depicts, precipitable water values would surge to nearly 2.5 inches
and heavy rain becomes a renewed threat by Friday. The ECMWF has no
such connection at this time and is in fact largely dry around here
for the same time period. With the uncertainty, not planning
substantial change to the going forecast.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR conditions today. Scattered afternoon/evening
thunderstorms possible at all the TAF sites, generally 19-23z.
Will fine tune exact timing with amendments. Any thunderstorm
could bring gusty winds and brief heavy rain fall resulting in
sub-VFR conditions. Winds SW up to 10 kts, becoming NW 5-10 kts in
the wake of the cold front tonight. VFR conditions tonight
through Sunday night.

No issues expected at the terminals for the first half of the
work week. Isolated to scattered showers and thunderstorms could
form in the heat of the afternoon, with the best chance at CHO.

&&

.MARINE...
Sub-SCA conditions on all waters through Sunday night. Scattered
showers and thunderstorms possible on all the waters today/this
evening. Any storm could produce gustier winds, especially over
the northern Chesapeake Bay. Will monitor for possible issuance of SMWs.

Winds will be light under high pressure Monday through Wednesday.
Isolated thunderstorms possible each afternoon/evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

Update...SEARS
Previous Discussion...Woody!/JE
Hazardous weather outlook, Aug 6, 9:18 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 AM EDT SAT AUG 6 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
918 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY IMPACT THE WATERS THIS AFTERNOON...PRODUCING
GUSTY WINDS ESPECIALLY OVER NORTHERN CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071330-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
918 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:37 PM EDTSpecial Marine WarningLWX113 min
Aug 6, 3:12 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock48 min
Aug 6, 3:22 PM EDTSpecial Marine WarningLWX53 min
Aug 6, 3:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock24 min
Aug 6, 4:08 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania, Stafford52 min
Aug 6, 4:10 PM EDTAreal Flood WarningLWXAlbemarle, City of Charlottesville6 hr
Aug 6, 4:11 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville49 min
Aug 6, 4:17 PM EDTSpecial Marine WarningLWX118 min
Aug 6, 4:18 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania3 hr
Aug 6, 4:23 PM EDTSpecial Marine WarningLWX2 hr
Aug 6, 4:51 PM EDTSpecial Marine WarningLWX114 min
Aug 6, 5:00 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, Rockingham, City of Waynesboro3 hr
Aug 6, 5:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson35 min
Aug 6, 5:53 PM EDTSpecial Marine WarningLWX97 min
Aug 6, 5:58 PM EDTAreal Flood WarningLWXAlbemarle, Nelson3 hr
Aug 6, 6:37 PM EDTSpecial Marine WarningLWX98 min
Aug 6, 7:10 PM EDTSpecial Marine WarningLWX95 min
Aug 6, 7:27 PM EDTSmall Craft AdvisoryLWX14 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.